Reply To: Treating side effects with OTHER meds? Help!

Home Welcome to the ADDitude Forums For Parents Treating Your Child Treating side effects with OTHER meds? Help! Reply To: Treating side effects with OTHER meds? Help!

#75123
mtssnyd
Participant

I’m a psychologist who has diagnosed and treated children and adults with AD/HD for over 20 years. One thing that is so very important in the treatment is to combine the medication with COUNSELING. Counseling is highly recommended because there will be a need for information in order to adjust to the changes.

Nearly anyone with AD/HD has had their self esteem threatened because the symptoms of AD/HD bother other people who are then critical of, sometimes mean to, the person with this neurological disorder. So there is much to learn in counseling about how to manage strong negative emotions as well as how to cope with stressful relationships.

When first given a stimulant, the child (or adult) is likely to notice that they can no longer “space out” so easily. If they have been in the habit of “spacing out” when someone is mistreating them, suddenly they are focused more than they want to be and can feel the full brunt of whatever negative thing is going on around them. Hence anxiety develops and a symptom of anxiety is irritability and sometimes anger.

In other words, his irritability and anger may not be a physical side effect, but rather an emotional one and so he needs help in coping.

In addition, an SSRI that is Okayed for kids, i.e. Prozac, is commonly used along with a stimulant because anxiety as a secondary disorder to AD/HD is very, very common. Again, if you are heavily criticized for things that you cannot help, you are going to feel anxious (and/or depressed). Prozac for a few months can help a great deal along with counseling.